Flood, Cambria
- When
- July 27, 9:00 AM EST to 2:30 PM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Heavy rain caused flash flooding in Cambria County. The city of Hastings reported several roads closed and basements flooded due to the heavy rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain caused flash flooding in Cambria County. The city of Hastings reported several roads closed and basements flooded due to the heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 8:15 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 AM EDT TUE JUL 27 2004
.SHORT TERM (REST OF TODAY)...
NO UPDATE NEEDED FOR ZONE FORECAST TODAY...AS SHOWERS WILL CONTINUE
THROUGHOUT THE DAY. WITH PWATS STILL BETWEEN 1.75 AND 2.00 INCHES
FOR MUCH OF THE AREA AND ANOMALOUSLY STRONG SOUTHERLY JET ONLY
SLOWLY SHIFTING EAST...THE HEAVY RAIN THREAT CONTINUES. FORCING FOR
THE RAIN HAS TRANSITIONED A BIT FROM ISENTROPIC LIFT THAT HAS
SHIFTED NORTH INTO NY STATE...TO CONVERGENCE ALONG THE SFC TROF AND
LIFT FROM BEING IN THE RIGHT REAR QUAD OF 100KT JET AT 250MB. SOME
EMBEDDED CONVECTION WILL BE COMMON WITHIN LARGER AREA OF RAIN AS MID
LEVEL LAPSE RATES STEEPEN A BIT.
&&
.HYDROLOGY...
MOST AREAS IN THE NW 2/3 OF OUR CWFA RECEIVED BETWEEN 1 AND 2 INCHES
OF RAIN SINCE YESTERDAY...WITH SOME LOCATIONS TALLYING BETWEEN 2 AND
3 INCHES ESPECIALLY ACROSS THE NORTH. ENTIRE AREA REMAINS UNDER A
FLASH FLOOD WATCH...WITH NO CHANGES AT THIS TIME. ONLY FORESEEABLE
CHANGE WOULD BE TO EXTEND THE WATCH FOR THE NORTHERN TIER COUNTIES
PAST NOON...SINCE RAIN IS EXPECTED TO CONTINUE THROUGH MUCH OF THE
DAY.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 403 AM EDT TUE JUL 27 2004
AVIATION...
VERY MOIST AND SLOW MOVING FRONTAL SYSTEM WILL KEEP MVFR AND IFR
CONDITIONS ACROSS MUCH OF CENTRAL PA FOR MUCH OF THE NEXT 24-36
HOURS. CONDITIONS WILL BE SLIGHTLY BETTER ACROSS THE SOUTHERN TIER
AND SUSQ VALLEY IN THE EARLY PART OF THE FORECAST PERIOD WITH
CEILINGS OCCASIONALLY ABOVE 3K AND VISIBILITIES 6+SM. BUT DEEP LOW
LEVEL MOISTURE AND JET DYNAMICS WILL GRADUALLY LOWER CEILINGS IN
THESE AREAS AS WELL WITH PRECIPITATION/FOG RESTRICTING VISIBILITIES
AS PRECIP SHIELD AGAIN EXPANDS DURING THE DAYTIME HOURS. CONDITIONS
BEGIN TO IMPROVE SLOWLY AFTER SUNRISE WED AS SYSTEM BEGINS TO WEAKEN
AND LIFT EAST NORTHEASTWARD TAKING PRECIP SHIELD ALONG WITH IT.
SHORT TERM (TODAY THROUGH THURSDAY)...
RADAR LOOP SHOWING SHWRS/STORMS ASSOCIATED WITH LL JET STREAMING UP
THE APPALACHIANS...WHILE SHIELD OF STRATIFORM PRECIP HAS LIFTED INTO
UPSTATE NY. ALTHOUGH 2-3 INCHES OF RAIN FELL YESTERDAY OVER THE
NORTHERN MTNS...FOCUS FOR HEAVIEST RAIN TODAY WILL LIKELY BE OVER
THE SUSQ VALLEY AS UPPER LO AND DEEP MOISTURE SHIFT EAST. HAVE
ISSUED FLASH FLOOD WATCH FOR SOUTHERN PORTION OF FA NOT COVERED BY
PREV WATCH. FFG VALUES GENERALLY PRETTY HIGH EAST OF ALLEGHENY
FRONT. HOWEVER...HARD TO IGNORE FFLOOD POTENTIAL WITH ANOMALOUS LL
JET (3 STD DEV ABV NORMAL IN SREF DATA) OVERRUNNING WARM FRONT AND
PWAT VALUES CLOSE TO 2 INCHES. FLOOD THREAT LIKELY TO DIMINISH BY
THIS EVENING AS LL JET/DEEPEST MOISTURE LIFTS INTO NEW ENG.
HOWEVER...SREF DATA SUGGESTS SFC COLD FRONT STALLS IN VICINITY OF SE
PA WED AND THURS...PROVIDING FOCUS FOR SCT SHWRS/STORMS.
HOWEVER...PARTIAL SUNSHINE SHOULD ALLOW HIGH TEMPS TO REBOUND TO
NEAR NORMAL READINGS.
LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
MREF DATA SHOWING BUILDING RIDGE ALONG THE EAST COAST LATE THIS
WEEK...SUGGESTING FAIR AND WARMER WX. 850 TEMPS ARND 17C SUGGEST
HIGHS WELL INTO THE 80S. S/WV PUSHES A COLD FRONT INTO THE REGION
NEXT WEEKEND. HOWEVER...MOST ENSEMBLE MEMBERS SHOWING THIS FEATURE
WEAKENING AS IT APPROACHES PA...SUGGESTING COLD FRONT STALLS OVR
AREA INTO EARLY NEXT WEEK. WILL INTRODUCE CHC OF CONVECTION WITH
APPROACH OF FRONT ON SAT...AND KEEP IN FCST THRU MONDAY BASED ON 00Z
MREF.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ004>006-010-011-017-037 UNTIL 12
PM EDT.
...FLASH FLOOD WATCH FOR ZONES PAZ012-018-019-024>028-
033>036-041-042-045-046-049>053-056>059-063>066 TODAY AND
TONIGHT.
&&
SHORT TERM/HYDROLOGY (UPDATE)...JPVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 509 AM EDT TUE JUL 27 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-280857- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 509 AM EDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A SLOW MOVING LOW PRESSURE SYSTEM WILL TRACK THROUGH CENTRAL PENNSYLVANIA OVER THE NEXT 24 HOURS...BRINGING LOCALLY HEAVY RAINFALL TO THE REGION. MOST PLACES WILL SEE CLOSE TO ONE INCH OF RAIN TODAY. HOWEVER...THUNDERSTORMS COULD PRODUCE LOCALLY HEAVIER AMOUNTS IN EXCESS OF 2 INCHES...WHICH COULD PRODUCE FLASH FLOODING. THE GREATEST THREAT OF FLOODING OVER THE NORTHWEST MOUNTAINS WILL BE THIS MORNING...WHILE AREAS FURTHER SOUTHEAST WILL SEE THE GREATEST THREAT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413549.